Connecticut, 2016

Damaging Winds in Connecticut, July 18, 2016

July 18, 2016 · NWS BOX · 3 events in 1 county or zone

A cold front moved through southern New England during the peak heating of the day, taking full advantage of the available instability. This resulted in showers and thunderstorms that produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved through southern New England during the peak heating of the day, taking full advantage of the available instability. This resulted in showers and thunderstorms that produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 18, 12:34 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 18, 12:34 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
134 PM EDT MON JUL 18 2016

.SYNOPSIS...
An approaching cold front will bring a round of strong to severe
thunderstorms this afternoon and early tonight. The front will
cross the region later tonight, followed by high pressure which
will build over the region on Wednesday then shift offshore by
Thursday. Heat and humidity will return for Friday lasting into
the weekend. Showers and thunderstorms will move back into the
region for the weekend as a cold front moves through.

&&

.NEAR TERM /THROUGH TONIGHT/...

 * Severe Thunderstorm Watch 395 in effect till 8 pm
 * All of Southern New England except the Cape and Islands
 * Damaging Winds, Heavy Rain, Localized Flooding, Frequent
   Lightning
 * Storm threat begins around 2 pm quickly sweeping east
 * Heat continues to be an issue with index values into the upper
   90s for the I-95 corridor

130 pm update...

At this point believe the HRRR to be on top of trends. From the
SPC mesoanalysis, instability and moisture on the increase across
the region. Surface based CAPEs 1000 - 2000 j/kg as the better
environment of mid-level lapse rates move into the well mixed
boundary layer. Should see mixing on up to around H7.

While the better jet dynamics and circulation exist more N/W and
the region, and there is still some measure of sinking air, perhaps
even some dry air, above H6 per a consensus of forecast guidance,
believe convection should make it across much of the forecast
region given the moisture and instability ahead of a pair of
frontal boundaries, both pre- frontal and the cold front, beneath
cyclonic flow aloft associated with a H5 troughing pattern and
attendant mid-level vortex energy.

Main concern is damaging winds. Inverted-V profiles, high LCL's,
downdraft CAPE on the order of 1000 j/kg. With shear, mainly
unidirectional, on the order of 35 to 45 kts at 0-6 km, especially
N/W CT and MA, there is as is already observed a propensity for
line echo wave patterns, bowing segments, quasi-linear convective
systems, all of which have a magnitude of which of producing
damaging winds. Unidirectional shear is oriented in the direction
of storm motion as it is quasi-perpendicular to the front. Putting
it all together, again, damaging winds is the main threat.

If winds do back more southerly as is more likely in the CT River
Valley there is the possibility of an isolated tornado. It is a
low risk at this time, but best to be aware of the potential
danger.

Lastly, an environment with precipitable waters up to 1.5 inches,
while the storm motion is relatively fast and these storms are
quite booking it around 40 mph, there is still the possibility
that with several storms you could get localized street flooding.
Aside, heavy rain will pose a threat to the afternoon commute as
visibilities will be significantly reduced.

Otherwise, atmosphere continues to destabilize as we warm. Highs
into the upper-80s to low-90s, some locations into the mid-90s.
Looking at heat indices around the low to mid 90s, but can not
rule out upper 90 heat indices for the lower CT Valley and along
the I-95 corridor encompassing the major metro areas. Stay
hydrated, take frequent breaks, seek shade or cooler locations
inside air conditioned buildings.

&&

.SHORT TERM /TUESDAY/...

Showers/storms should come to an end this evening as pre-frontal
trough heads offshore. Models still show instability aloft with
few hundred J/kg of MUCAPE tonight, and with cold front yet to
come through, we could see another round of scattered showers or
few storms early tonight. However, airmass may have been worked
over by afternoon storms, so we may not see much in way of
activity. This is hinted at by model QPF fields.

Front should stall near South Coast or just offshore Tue as it
becomes parallel to upper flow. Drier N/NE flow should prevail
across much of region, resulting in sunshine and much lower
humidity with highs in upper 70s to mid 80s. Moisture may be slow
to depart Cape Cod and Islands, where clouds may linger into early
afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...

HIGHLIGHTS...

* More seasonable temps and less humid conditions Wed into Thursday
* Heat and humidity returns on Friday lasting into the weekend
* Showers and thunderstorms return for the weekend

OVERVIEW...

00z guidance is in general agreement for the period. Strong upper
level ridge will build across the central CONUS through the extended
while New England remains in an upper level trough. Surface high
pressure builds in for the mid-week with more seasonable temps and
less humid conditions for Wednesday and Thursday. Strong signal for
the heat and humidity to return on Friday lasting into the weekend.
Guidance is indicating a cold frontal passage Saturday or Sunday,
which could bring another round of convection. High confidence on
temperature trends. Less confident for precip chances Friday
through Sunday.

DAILIES...

Tuesday night into Thursday...

Strong surface high pressure will build into the region late Tuesday
and into Wednesday, moving offshore on Thursday. This will result in
dry weather and a break in the heat. Northwest flow aloft will help
bring in a drier airmass and keep dewpoints in the 50 to low 60s.

Temperatures Tuesday night and Wednesday night will radiate out
thanks to clear skies and light winds. Overnight temps could drop
into the low 50s Tues night and mid 50s Wed night. During the
day...sea breeze potential at the coasts on Wednesday with
developing southwest flow Thursday. This will result in temperatures
in the low to mid 80s on Wed and mid to upper 80s on Thursday.

Friday and Beyond...

Ridge over the central CONUS will continue to build keeping New
England in an upper level trough. Several shortwave and low pressure
systems across southern Canada will trigger showers and
thunderstorms for the weekend. Cannot rule out a few isolated
thunderstorms on Friday thanks to a warm, moist airmass. However, it
appears the better chance will be sometime during Saturday into
Sunday as a cold front moves through the area. Exact timing of the
front is uncertain as guidance is still split. The EC is more
progressive versus the more amplified GFS. Despite the unknown in
exact timing and extent of the precip, the one thing that is certain
is the heat. Thermal ridge looks to build over the area as ensembles
are showing 925mb temps 2 to 3 standard deviations above normal
through Sunday. CIPS analogs also show a strong signal for well
above average temperatures. Therefore could see surface temps rise
back into the mid 90s during this period, resulting in a heat wave.
Saturday looks to be the warmest day as 850 mb temps warm near 19-
20C. This could result in surface temps in the upper 90s. One thing
to watch will be the heat index as it could reach close to 100F on
Saturday.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...

Today...

VFR with SW winds gusting around 20 to 30 kts. Line of SHRA/TSRA
emerging out of Upstate NY around 18z pushing E. Line expected to
persist E with time. TEMPO groups assigned accordingly to define
timing of threats. With any TSRA expect MVFR-IFR vsbys with +RA
and strong to damaging W winds. Prevailed 27020G30KT for the time
being but winds upwards of 50 kts possible.

Tonight...

SHRA/TSRA becoming SCT with the evening and dissipating. Prior to
a cold front sweeping across S new England, IFR-LIFR with dense
fog forecast for S/E coastal terminals, especially Nantucket.
Could see some patchy dense fog across the interior. S winds
backing more W.

Tuesday into Tuesday Night...

VFR. N/NW winds.

KBOS TAF...TSRA impacts centered around 20-22z. This timeframe may
expand out towards 0z. There is the possibility of severe weather.
A severe thunderstorm watch does exist.

KBDL TAF..TSRA impacts centered around 19-22z with higher confidence
of severe weather impacts for the terminal. Strong to damaging W
winds possible with any storms. +RA also an issue with accompanying
TEMPO MVFR- IFR.

Outlook /Tuesday Night through Friday/...

Tuesday night through Thursday... High confidence.

VFR. Sea breezes likely on Wednesday. Southwest flow returns
Thursday.

Friday...Moderate Confidence.
Mainly VFR. A few iso showers or -TSRA may drop conditions to
MVFR.

&&

.MARINE...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...Moderate confidence.

130 pm update...

Severe thunderstorm watch for Narragansett Bay and Boston Harbor.
Expect ahead of a cold front shower and thunderstorm activity some
of which will be strong to severe with W winds well in excess of
gale force. Frequent lightning in addition to heavy rain should
also be expected with these storms. Timing of disturbed weather is
towards late afternoon and on into evening with a weakening trend
forecast.

Otherwise S/SW continues with gusts up to 30 kts. Small craft
advisories continue for all waters.

Cold front crosses waters late tonight but should stall near
South Coast or just offshore. Winds shift to N/NW which will help
seas subside. Could see some fog issues for the S/SE coastal
waters prior to cold frontal passage.

High pressure builds over the waters for Tuesday into Tuesday
night. N/NW flow will prevail with calm seas.

Outlook /Tuesday Night through Friday/...

Wednesday and Thursday...High confidence. Good boating weather with
seas below 5 feet and winds less than 15 kts.

Friday...Moderate confidence. Increasing low level jet will help
build seas and winds during the day. This may result in SCA
criteria.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ230>237-250-251.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ254>256.

&&

SYNOPSIS...Dunten/JWD
NEAR TERM...Sipprell
SHORT TERM...JWD
LONG TERM...Dunten
AVIATION...Dunten/Sipprell
MARINE...Dunten/Sipprell
Hazardous weather outlook, Jul 18, 11:20 AM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1220 PM EDT MON JUL 18 2016

CTZ002>004-MAZ002>021-026-RIZ001>008-191630-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
1220 PM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...AND RHODE ISLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES WILL REACH INTO THE LOW TO MID 90S ON FRIDAY AND THE
MID TO UPPER 90S ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MAZ022>024-191630-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
1220 PM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS DURING
LATE THIS AFTERNOON AND EVENING. THESE STORMS COULD CONTAIN
STRONG...DAMAGING WINDS...SMALL HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES WILL REACH INTO THE LOW TO MID 90S ON FRIDAY AND THE
MID TO UPPER 90S ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ231>235-250-251-254>256-191630-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
1220 PM EDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS THE POTENTIAL FOR A FEW STRONG THUNDERSTORMS TO CROSS THE
WATERS LATE THIS AFTERNOON OR THIS EVENING. STRONG WIND GUSTS AND
SMALL HAIL ARE POSSIBLE...ALONG WITH SIGNIFICANTLY REDUCED
VISIBILITY IN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ230-236-237-191630-
BOSTON HARBOR-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
1220 PM EDT MON JUL 18 2016

...SEVERE THUNDERSTORM WATCH 395 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 18, 1:41 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
241 PM EDT MON JUL 18 2016

CTZ002-181930-
HARTFORD CT-
241 PM EDT MON JUL 18 2016

...STRONG THUNDERSTORM HEADING FOR NORTHERN HARTFORD COUNTY...

AT 239 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CORNWALL BRIDGE...OR NEAR TORRINGTON...MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTFORD...WEST HARTFORD...ENFIELD...WINDSOR...AGAWAM...
SOUTH WINDSOR...SIMSBURY...BLOOMFIELD...AVON...SUFFIELD...
WINDSOR LOCKS...GRANBY...EAST WINDSOR...CANTON...SOUTHWICK...
BURLINGTON...EAST GRANBY AND HARTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4198 7302 4202 7282 4200 7281 4200 7277
      4203 7275 4204 7272 4203 7261 4181 7253
      4178 7302 4180 7301 4181 7295 4184 7294
      4185 7295 4188 7295 4190 7291 4197 7289
      4197 7303
TIME...MOT...LOC 1839Z 260DEG 42KT 4185 7325

FIELD
Local storm report, Jul 18, 1:56 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
256 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     SHELBURNE               42.58N  72.68W
07/18/2016                   FRANKLIN           MA   AMATEUR RADIO

            TREE DOWN ON WIRES ON BARDSWELL FERRY ROAD

0225 PM     TSTM WND DMG     GREENFIELD              42.59N  72.60W
07/18/2016                   FRANKLIN           MA   AMATEUR RADIO

            TREE ON HOUSE ON MILL STREET.

0225 PM     TSTM WND DMG     BERNARDSTON             42.67N  72.55W
07/18/2016                   FRANKLIN           MA   AMATEUR RADIO

            WIRES DOWN ON NORTHFIELD ROAD. TREE ON HOUSE ON SOUTH
            STREET.

0232 PM     TSTM WND DMG     WARWICK                 42.68N  72.33W
07/18/2016                   FRANKLIN           MA   AMATEUR RADIO

            TREES DOWN.

0240 PM     TSTM WND DMG     ORANGE                  42.59N  72.30W
07/18/2016                   FRANKLIN           MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON ROYALSTON ROAD

0248 PM     TSTM WND DMG     ATHOL                   42.59N  72.23W
07/18/2016                   WORCESTER          MA   AMATEUR RADIO

            TREE DOWN ON WIRES ON SOUTH ATHOL ROAD.

&&

KAB
Special weather statement, Jul 18, 2:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
308 PM EDT MON JUL 18 2016

MAZ006-007-181945-
EASTERN ESSEX MA-WESTERN ESSEX MA-
308 PM EDT MON JUL 18 2016

...STRONG THUNDERSTORM MOVING INTO NORTHERN ESSEX COUNTY...

AT 308 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
METHUEN...MOVING EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAWRENCE...HAVERHILL...METHUEN...ANDOVER...NORTH ANDOVER...
NEWBURYPORT...AMESBURY...SALISBURY...GEORGETOWN...BOXFORD...
NEWBURY...GROVELAND...MERRIMAC...WEST NEWBURY AND SOUTH HAMPTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

&&

LAT...LON 4286 7085 4287 7082 4283 7081 4281 7087
      4280 7083 4282 7082 4276 7080 4277 7082
      4276 7082 4267 7124 4274 7125 4274 7118
      4279 7118 4282 7115 4281 7107 4286 7104
      4289 7093
TIME...MOT...LOC 1908Z 249DEG 43KT 4277 7117

FIELD
Local storm report, Jul 18, 2:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
310 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     TURNERS FALLS           42.60N  72.56W
07/18/2016                   FRANKLIN           MA   TRAINED SPOTTER

            NUMEROUS POWER LINES DOWN THROUGHOUT TOWN

0225 PM     LIGHTNING        TURNERS FALLS           42.60N  72.56W
07/18/2016                   FRANKLIN           MA   TRAINED SPOTTER

            HOUSE ON FIRE AND HAY FIELD ON FIRE.

&&

KAB
Special weather statement, Jul 18, 2:14 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
314 PM EDT MON JUL 18 2016

CTZ002-182000-
HARTFORD CT-
314 PM EDT MON JUL 18 2016

...STRONG THUNDERSTORMS MOVING ACROSS CENTRAL AND SOUTHERN HARTFORD
COUNTY...

AT 313 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BRISTOL...MOVING EAST AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARTFORD...NEW BRITAIN...WEST HARTFORD...BRISTOL...MANCHESTER...
EAST HARTFORD...SOUTHINGTON...GLASTONBURY...NEWINGTON...WINDSOR...
WETHERSFIELD...SOUTH WINDSOR...FARMINGTON...SIMSBURY...BLOOMFIELD...
BERLIN...ROCKY HILL...AVON...PLAINVILLE AND WINDSOR LOCKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.

FREQUENT LIGHTNING WAS OCCURRING. LIGHTNING CAN STRIKE FAR AWAY FROM
A THUNDERSTORM. GO INSIDE A BUILDING OR VEHICLE. WAIT 30 MINUTES
UNTIL AFTER THE STORM HAS PASSED TO RESUME OUTDOOR ACTIVITIES.

&&

LAT...LON 4180 7296 4182 7294 4183 7294 4193 7257
      4168 7248 4161 7293 4164 7294 4164 7298
      4180 7302
TIME...MOT...LOC 1913Z 252DEG 42KT 4170 7304

FIELD
Local storm report, Jul 18, 2:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
325 PM EDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     HAWLEY                  42.57N  72.88W
07/18/2016                   FRANKLIN           MA   AMATEUR RADIO

            TREES AND WIRES DOWN ON EAST HAWLEY ROAD.

0209 PM     TSTM WND DMG     ASHFIELD                42.53N  72.78W
07/18/2016                   FRANKLIN           MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON APPLE VALLEY ROAD

0210 PM     TSTM WND DMG     SHELBURNE               42.58N  72.68W
07/18/2016                   FRANKLIN           MA   AMATEUR RADIO

            TREE DOWN JUST EAST OF GOULDS SUGAR HOUSE ON ROUTE 2.

0211 PM     TSTM WND DMG     SHELBURNE               42.58N  72.68W
07/18/2016                   FRANKLIN           MA   AMATEUR RADIO

            TREE DOWN ON WIRES ON BARDSWELL FERRY ROAD

0216 PM     TSTM WND DMG     GREENFIELD              42.59N  72.60W
07/18/2016                   FRANKLIN           MA   AMATEUR RADIO

            LARGE TREE BRANCH DOWN ON WIRES ON CONGRESS STREET.

0220 PM     TSTM WND DMG     CONWAY                  42.52N  72.68W
07/18/2016                   FRANKLIN           MA   AMATEUR RADIO

            UTILITY POLE AND WIRES DOWN ON SHELBURNE FALLS ROAD.

0220 PM     TSTM WND DMG     BERNARDSTON             42.67N  72.55W
07/18/2016                   FRANKLIN           MA   AMATEUR RADIO

            WIRES DOWN ON RIVER ROAD.

0225 PM     TSTM WND DMG     GREENFIELD              42.59N  72.60W
07/18/2016                   FRANKLIN           MA   AMATEUR RADIO

            TREE ON A HOUSE ON MILL STREET.

0225 PM     TSTM WND DMG     GREENFIELD              42.59N  72.60W
07/18/2016                   FRANKLIN           MA   AMATEUR RADIO

            TREE ON HOUSE ON MILL STREET.

0225 PM     TSTM WND DMG     BERNARDSTON             42.67N  72.55W
07/18/2016                   FRANKLIN           MA   AMATEUR RADIO

            WIRES DOWN ON NORTHFIELD ROAD. TREE ON HOUSE ON SOUTH
            STREET.

0225 PM     TSTM WND DMG     TURNERS FALLS           42.60N  72.56W
07/18/2016                   FRANKLIN           MA   TRAINED SPOTTER

            NUMEROUS POWER LINES DOWN THROUGHOUT TOWN

0225 PM     LIGHTNING        TURNERS FALLS           42.60N  72.56W
07/18/2016                   FRANKLIN           MA   TRAINED SPOTTER

            HOUSE ON FIRE AND HAY FIELD ON FIRE.

0232 PM     TSTM WND DMG     WARWICK                 42.68N  72.33W
07/18/2016                   FRANKLIN           MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON NORTH HOLDEN AT ORANGE ROAD.
            MULTIPLE TREES DOWN ON FLOWER HILL ROAD.

0240 PM     TSTM WND DMG     ORANGE                  42.59N  72.30W
07/18/2016                   FRANKLIN           MA   AMATEUR RADIO

            TREE AND WIRES DOWN ON ROYALSTON ROAD

0248 PM     TSTM WND DMG     ATHOL                   42.59N  72.23W
07/18/2016                   WORCESTER          MA   AMATEUR RADIO

            TREE DOWN ON WIRES ON SOUTH ATHOL ROAD.

&&

KAB

The radar

The Brookhaven radar (KOKX), 91 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
July 18, 2:30 PM EST
Where
Hartford County, 0.86 mi NE of Bristol
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
41.680, -72.940

Trees, wires, and utility poles on Fair, Summer, and Woodland Streets were downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
July 18, 2:30 PM EST
Where
Hartford County, Farmington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.720, -72.830

A tree on New Britain Avenue was downed by thunderstorm winds.

Thunderstorm Wind, Hartford

When
July 18, 2:55 PM EST
Where
Hartford County, Wethersfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.700, -72.670

Trees and wires on Broad Street were downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2016Every state in 2016This day in weather historyWarnings in Connecticut, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651104, 651105, 651106.